Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 8, NWS Portland, OR

January 29, 2021

NWS Portland, OR issued this gale warning at Jan 29, 2021, 3:02 AM PST. It took effect at Jan 29, 2021, 10:00 PM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 3:02 AM PST (11:02 UTC)
In effect from
Jan 29, 2021, 10:00 PM PST
Expired
Jan 30, 2021, 7:00 AM PST
In force
9 hr
Issued by
NWS Portland, OR

The text

As transmitted.

920 
WHUS76 KPQR 291102
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
302 AM PST Fri Jan 29 2021

PZZ255-275-300015-
/O.EXT.KPQR.SC.Y.0013.210129T1800Z-210130T0600Z/
/O.UPG.KPQR.GL.A.0007.210130T0400Z-210130T1200Z/
/O.NEW.KPQR.GL.W.0008.210130T0600Z-210130T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
302 AM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
SATURDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt
  with gusts up to 30 kt and seas 7 to 10 feet at 12 seconds
  expected. For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 45 kt and seas 9 to 11 feet at 11 seconds expected. 

* WHERE...Coastal waters from Cascade Head to Florence OR out 10 
  NM and Waters from Cascade Head to Florence OR from 10 to 60 
  NM.

* WHEN...Small Craft Advisory, from 10 AM this morning to 10 PM
  PST this evening. Gale Warning, from 10 PM this evening to 4 AM
  PST Saturday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ250-270-300015-
/O.EXT.KPQR.SC.Y.0013.210129T1800Z-210130T0600Z/
/O.EXT.KPQR.GL.A.0007.210130T0600Z-210130T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
302 AM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THIS EVENING...
...GALE WATCH NOW IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt
  with gusts up to 30 kt and seas 6 to 11 feet at 12 seconds 
  expected. For the Gale Watch, south winds 20 to 30 kt with gusts
  up to 40 kt and seas 8 to 10 feet at 11 seconds possible.

* WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 
  10 to 60 NM and Coastal waters from Cape Shoalwater WA to 
  Cascade Head OR out 10 NM.

* WHEN...Small Craft Advisory, from 10 AM this morning to 10 PM 
  PST this evening. Gale Watch, from this evening through late 
  tonight.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
2 follow-up statements
177 
WHUS76 KPQR 292219
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
219 PM PST Fri Jan 29 2021

PZZ250-270-301130-
/O.CON.KPQR.SC.Y.0013.000000T0000Z-210130T0600Z/
/O.UPG.KPQR.GL.A.0007.210130T0600Z-210130T1200Z/
/O.EXA.KPQR.GL.W.0008.210130T0600Z-210130T1200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
219 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
SATURDAY...

* WHAT...For the Small Craft Advisory, south winds 20 to 25 kt
  with gusts up to 30 kt and seas 6 to 9 feet at 12 seconds. For 
  the Gale Warning, southwest winds 20 to 30 kt with gusts up to 
  40 kt and seas 7 to 11 feet at 11 seconds expected. 

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM and Waters from Cape Shoalwater WA to Cascade 
  Head OR from 10 to 60 NM.

* WHEN...Small Craft Advisory, until 10 PM PST this evening. Gale
  Warning, from 10 PM this evening to 4 AM PST Saturday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ255-275-301130-
/O.CON.KPQR.SC.Y.0013.000000T0000Z-210130T0600Z/
/O.CON.KPQR.GL.W.0008.210130T0600Z-210130T1200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
219 PM PST Fri Jan 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
PST SATURDAY...

* WHAT...For the Small Craft Advisory, south winds 20 to 25 kt
  with gusts up to 30 kt and seas 7 to 10 feet at 12 seconds. For
  the Gale Warning, southwest winds 20 to 30 kt with gusts up to 
  40 kt and seas 9 to 11 feet at 10 seconds expected. 

* WHERE...Waters from Cascade Head to Florence OR from 10 to 60 
  NM and Coastal waters from Cascade Head to Florence OR out 10 
  NM.

* WHEN...Small Craft Advisory, until 10 PM PST this evening. Gale
  Warning, from 10 PM this evening to 4 AM PST Saturday. 

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
524 
WHUS76 KPQR 301025
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
225 AM PST Sat Jan 30 2021

PZZ250-270-302330-
/O.EXT.KPQR.GL.W.0008.000000T0000Z-210130T1500Z/
/O.NEW.KPQR.SC.Y.0014.210130T1500Z-210201T0200Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
225 AM PST Sat Jan 30 2021

...GALE WARNING NOW IN EFFECT UNTIL 7 AM TODAY...
...SMALL CRAFT ADVISORY FROM 7 AM TODAY TO 6 PM SUNDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 35 kt and seas 11 to 13 feet. For the Small Craft 
  Advisory, south winds 15 to 25 kt with gusts up to 30 kt and 
  seas 11 to 14 feet.

* WHERE...All coastal waters from Cape Shoalwater to Cascade 
  Head.

* WHEN...Gale Warning, until 7 AM PST this morning. Small Craft 
  Advisory, from 7 AM this morning to 6 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ255-275-302330-
/O.EXT.KPQR.GL.W.0008.000000T0000Z-210130T1500Z/
/O.NEW.KPQR.SC.Y.0014.210130T1500Z-210201T0200Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
225 AM PST Sat Jan 30 2021

...GALE WARNING NOW IN EFFECT UNTIL 7 AM TODAY...
...SMALL CRAFT ADVISORY FROM 7 AM TODAY TO 6 PM SUNDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with gusts
  up to 40 kt and seas 12 to 14 feet. For the Small Craft 
  Advisory, south winds 15 to 25 kt with gusts up to 30 kt and 
  seas 11 to 14 feet.

* WHERE...All coastal waters from Cascade Head to Florence.

* WHEN...Gale Warning, until 7 AM PST this morning. Small Craft 
  Advisory, from 7 AM this morning to 6 PM PST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-302330-
/O.NEW.KPQR.SC.Y.0014.210130T1025Z-210131T1400Z/
Columbia River Bar-
225 AM PST Sat Jan 30 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST SUNDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...Seas 9 to 11 ft today, then 10 to 12 ft 
    tonight through Sunday. 
 
  - FIRST EBB...Around 545 am today. Seas near 14 ft with
    breakers. 

  - SECOND EBB...Very strong ebb around 630 pm today. Seas near 16
    ft with breakers. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 6 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft especially
  when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 28, 10:08 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Jan 28, 10:08 PM PST, 4 hours 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Portland OR
1008 PM PST Thu Jan 28 2021

Updated aviation section.

.SYNOPSIS...Potential for fog, low stratus tonight as weak ridging
builds in behind the passing trough. A cold front moves
in Friday night bringing another round of rain, then lingers
over the region Saturday. A second front arrives Saturday night, and
again lingers over the region through the rest of the weekend.

&&

.DISCUSSION...Thursday night through Wednesday...An elongated upper
level trough is slowly filling and moving south. Mid to upper level
clouds can be seen in the GOES IR channel moving north over the CWA
and will continue going into this evening. Showers have stopped for
all low elevations with some lingering snow showers across the Linn
and Clackamas Cascades. As the trough moves south lingering shower
activity will continue to diminish.

A transient ridge will move over the region late tonight into Friday
afternoon. Clearing conditions coupled with abundant moisture in the
low levels will provide for adequate setup for deep low level
stratus across much of the Willamette Valley. SLE model soundings
are showing low level stratus from the surface up to around 700 ft.
This should lift by 11 AM Friday.

The next upper trough moving down from the Gulf of Alaska will send
an initial shortwave and surface cold front into the region Friday
night. Model time-height cross sections indicate good moisture
availability in the low and mid levels with this front which should
be sufficient for carrying likely or better pops despite the front
weakening as it moves inland as it outruns its upper level support.
Snow levels will trend right around 2500 ft but QPF values aren't
all that impressive. Washington Cascades could see up to 4 inches of
snow Friday night while the Oregon Cascades will likely only see a
couple inches. The front looks to stall over the area Saturday
morning leaving low level moisture with the baroclinic zone.

The parent low will drop south out of the Gulf of Alaska Saturday
afternoon sending a second surface cold front into the area Saturday
evening. This second front will swing into the stalled moisture from
the Friday front and provide another round of lift while adding
moisture to the area. GEFS and EPS model mean and ensemble members
continue to show this system as a weak AR event. Persistent
southwesterly flow will raise snow levels up to around 4500 ft late
Saturday night and continue to rise to around 5500 ft by late Sunday
night. Current QPF over the 48 hr period starting Saturday morning
looks to bring around 2 inches along the coast and up to an inch in
the valley.  While the speed varies some in operational models, the
upper trough is expected to move inland Monday and Tuesday. As the
upper pattern progresses, an upper level ridge begins to nudge east
into the region likely bringing drier weather around midweek.
-BPhillips

&&

.AVIATION...Challenging aviation forecast on tap for tonight. As
of 06z, still have plenty of clouds around 040-050 MSL. This is
especially the case east of the Coast Range, and there has been a
bit more clearing along the immediate coast. The faster clearing
has allowed some coastal valleys to fog in quickly this evening,
and many of these areas should stay IFR/LIFR for a good portion
of tonight. Further east, skies are beginning to clear across
portions of the Willamette Valley. It did not take long for KHIO
to fog in once they cleared, so this may be an indication that
other valley terminals could do the same. Gut feeling here is
that there will be too much mid-level cloud around for fog to
become widespread, but a few other valley terminals may still
fog in overnight. Whatever low clouds/fog do develop will likely
stay in place through 20z-22z Friday, due largely in part to poor
mixing and increasing high clouds. Rain should develop along the
front by Friday evening, then spread inland over the next few
hours.

For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...VFR conditions around KPDX are slowly
starting to deteriorate from the outside in this evening, with
1/4 SM at KHIO and 5 SM at KVUO by 06z. However, thicker mid-
level clouds to the east and south may allow VFR conditions to
prevail a bit longer on those approaches. Chance cig/vsby
restrictions continues to grow toward daybreak, with continued
patches of fog encroaching on KPDX. LIFR is possible for a few
hours around sunrise, but IFR/low MVFR appear more likely. Cigs
look to remain below 020 through at least 20z Fri.  Weagle

&&

.MARINE...No changes. Brief high pressure crosses the waters
with no significant winds or seas through mid-morning Friday. A
frontal system then approaches from the west to increase winds
above 21 kts by mid-day. Winds increase further with the
approaching cold front expected to cross the waters late Friday
evening/early Saturday morning. It appears the central waters
will see more wind with gusts 35-40 kt likely while the northern
waters will likely see gusts hover around 35 kt. Seas will
initially reach 10 ft with the front and mainly be wind wave
driven under this fast moving system. Trailing swell will keep
seas in the 10-12 ft range through Saturday daylight hours. Have
hoisted a gale watch for Friday night with a SCA lead in for the
increasing winds.

Another and slightly stronger front crosses around the same time
Saturday night into Sunday morning. This time, solid gale gusts
35-40 kt appear likely for all the waters and for a somewhat
longer duration. Even then, seas appear to briefly reach 15 ft,
if at all, and will more likely peak at 12-14 feet.

Monday will bring another weak front and gusts 20-30 kt moving
from southwest to northeast. Seas will hold at 10-11 feet before
subsiding Tuesday under more benign conditions. /JBonk

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Gale Watch from Friday evening through late Friday night for
     coastal waters from Cape Shoalwater WA to Cascade Head OR
     out 60 NM.

     Small Craft Advisory from 11 AM to 8 PM PST Friday for coastal
     waters from Cape Shoalwater WA to Florence OR out 60 NM.

     Gale Watch from Friday evening through late Friday night for
     coastal waters from Cascade Head OR to Florence OR out 60
     NM.

&&

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...Gale Watch from Friday evening through late Friday night for
     coastal waters from Cape Shoalwater WA to Cascade Head OR
     out 60 NM.

     Small Craft Advisory from 11 AM to 8 PM PST Friday for coastal
     waters from Cape Shoalwater WA to Florence OR out 60 NM.

     Gale Watch from Friday evening through late Friday night for
     coastal waters from Cascade Head OR to Florence OR out 60
     NM.

&&

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.